Arkansas, 2017

Drought in Arkansas, November 14 to 30, 2017

November 14 to 30, 2017 · NWS LZK · 16 events in 16 counties and zones

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30).

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30). November 2017, and the fall of 2017 are the driest on record in several localities across the state. This dry period has resulted in the development of severe to extreme drought conditions across the state.

As of November 30th, there was a high wildfire danger across all of Arkansas due to dry vegetation and soil moisture conditions across the state. Streamflow along area tributaries was below normal at most sites, but was especially low in the southern and western portions of the state. The impacts of drought on agriculture are difficult to measure at this time of year when the vegetation is normally dormant anyways. If drought conditions persist into the spring and growing season, economic impacts will likely be steep.

November 2017 was the driest November on record at the following stations: North Little Rock, Little Rock Air Force Base, and Monticello.

Fall of 2017 was the driest on record for the following locations: Pine Bluff, North Little Rock, Russellville, Little Rock Air Force Base, Calico Rock 2 WSW, Mount Ida, and Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 13, 5:34 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Nov 13, 5:34 PM CST, 6 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
534 PM CST Mon Nov 13 2017

.AVIATION...
For the 00Z TAFs, VFR and MVFR conditions are forecast. Expect
rain showers to affect KHRO/KBPK through the day Tuesday. Low
clouds are expected to accompany the rain chances in the
northwest. Elsewhere, mid/high clouds will be the dominate
feature. Winds will generally be out of the southeast and below
10 kts.

&&

.PREV DISCUSSION...(ISSUED 253 PM CST Mon Nov 13 2017)
SHORT TERM...Tonight Through Wednesday

A bit of a temperature spread in place across the state as some
low clouds held on throughout the day keeping readings in the 50s
in spots while much of the rest of the state climbed into the
lower 60s. Cloud cover can be seen on visible satellite stretching
from south Texas to Minnesota as flow near the surface is out of
the south across these areas with high pressure over the Ohio
River Valley.

As the surface high shifts east, cloud cover will spread over
Arkansas. This will help keep temperatures a bit more mild over
western areas tonight, with northeastern sections able to radiate
longer before clouds build in. Some rain will develop tonight
across portions of eastern Oklahoma with portions of northwest
Arkansas possibly seeing rain on Tuesday. Little in the way of
rainfall is expected but widespread cloud cover will keep
temperatures cool especially across the Ouachitas and points
north/northeast.

The flow aloft will become more northwesterly by Wednesday and at
the same time a cold front will approach the state. Rain chances
appear more promising especially across northern areas with some
isolated thunderstorms possible as well. No severe weather is
expected at this time as the front moves into the area.

LONG TERM...Wednesday Night Through Monday

Expect ridging to be across the high Plains Wednesday night with an
upper trough over the Great Lakes. The upper ridge moves into the
Midwest Thursday and an upper trough moves onto the west coast. This
upper trough swings through the Plains Friday and to the east coast
by late Saturday. The upper ridge will be over the Rockies Sunday
and Monday with strong upper low pressure over New England.

A couple of systems will move through the area during the long term
period. One cold front will move through southern Arkansas Wednesday
night before stalling near the Louisiana border. By Friday this
front will move north as a warm front...and a strong cold front
moves through Arkansas Friday night. There will be chances of
showers and isolated thunderstorms through this period...and better
chances of thunderstorms Friday afternoon and night. There is a
chance at this time for severe thunderstorms with this second
front...with hail and damaging winds being the main concerns. The
GFS and ECMWF still differ quite a bit on the timing...with the GFS
being faster than the ECMWF.

High pressure will be in control for the weekend and into Monday.
Friday will be the warmest day with above normal temperatures. The
rest of the period will have near normal temperatures.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...CROSS
Hazardous weather outlook, Nov 13, 5:00 AM CST, 19 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Mon Nov 13 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Mon Nov 13 2017

This Hazardous Weather Outlook is for a large part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Patchy fog will be noted this morning, especially from the Ouachita
Mountains of the west into southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

A weak front will arrive from the Plains Wednesday, and will stick
around through Thursday. The front will trigger isolated to
scattered showers and thunderstorms. The front will exit to the
north by Friday.

A more significant storm system will drag a cold front into the
region from the northwest on Friday. It will be mild ahead of the
front, with good chances of thunderstorms. Given the strength of the
system, it appears that some storms could be strong to severe.

.Spotter Information Statement...

Spotter activation will not be needed through Thursday.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Montgomery

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor

Montgomery County entered D2 drought designation on November 14th and D3 drought designation on November 28th.

Drought, Dallas

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Dallas County entered D2 drought designation on November 14th and D3 drought designation on November 28th.

Drought, Newton

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Newton forecast zone
Reported by
Drought Monitor

Dallas County entered D2 drought designation on November 14th.

Drought, Van Buren

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Drought Monitor

Van Buren County entered D2 drought designation on November 14th.

Drought, Conway

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Conway forecast zone
Reported by
Drought Monitor
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Conway County entered D2 drought designation on November 14th.

Drought, Faulkner

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Faulkner forecast zone
Reported by
Drought Monitor
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Faulkner County entered D2 drought designation on November 14th.

Drought, Pulaski

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Pulaski County entered D2 drought designation on November 14th.

Drought, Cleburne

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Cleburne County entered D2 drought designation on November 14th.

Drought, Lonoke

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lonoke forecast zone
Reported by
Drought Monitor
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Lonoke County entered D2 drought designation on November 14th.

Drought, Grant

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Grant County entered D2 drought designation on November 14th.

Drought, Jefferson

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Jefferson County entered D2 drought designation on November 14th.

Drought, Cleveland

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Cleveland County entered D2 drought designation on November 14th.

Drought, Lincoln

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Lincoln County entered D2 drought designation on November 14th.

Drought, Ouachita

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Drought Monitor
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Ouachita County entered D2 drought designation on November 14th.

Drought, Calhoun

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Calhoun County entered D2 drought designation on November 14th.

Drought, Drew

When
November 14, 12:00 AM CST to November 30, 11:59 PM CST
Where
Drew forecast zone
Reported by
Drought Monitor
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Calhoun County entered D2 drought designation on November 14th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724071, 724072, 724073, 724074, 724075, 724076, 724077, 724078, 724079, 724080, 724081, 724082, 724083, 724084, 724085, 724086.